Atrial fibrillation and atrial flutter are the most common dysrhythmias seen in the emergency department. As the aging population continues to grow, atrial fibrillation and atrial flutter are expected to affect 6 million people by 2050. This will lead to an increase in emergency department visits for symptoms from the disease itself or its complications, such as heart failure or thromboembolic disease. This review examines the recent literature on the diagnosis and management of atrial fibrillation. Evidence-based recommendations are provided, including cost-effective strategies to evaluate new-onset arrhythmias and unstable patients with atrial fibrillation, rate control strategies, the use of medical and direct current cardioversion for new-onset atrial fibrillation/atrial flutter, whom and when to anticoagulate, and the use of the novel anticoagulation agents.
Keywords: atrial fibrillation, atrial flutter, electrical cardioversion, Wolff-Parkinson-White syndrome, conduction system disorders, hyperthyroidism, supraventricular tachycardia, rate control, rhythm control, postconversion thromboembolism
You have just arrived to your morning shift in the ED, and as you are about to sit down for a cup of coffee, a 37-year-old female presents, complaining of palpitations that started this morning. She has no past medical history, is on no medications, and denies any drug use. On physical exam, she is slightly uncomfortable, has an irregular heart rate of 190 beats/min, and has a blood pressure of 115/75 mm Hg. Her ECG shows rapid atrial fibrillation with wide, bizarre QRS complexes. You wonder what the origin of the dysrhythmia is and whether you should rate control the patient with diltiazem or whether there is another intervention you are not thinking of . . .
Two beds down, the nurse tells you about an 85-year-old male from a nursing home who is febrile to 39.5°C, is tachycardic with a heart rate of 160 beats/min, and has a blood pressure of 98/57 mm Hg. He has a history of dementia, diabetes, and hypertension and is nonverbal at baseline. He is minimally responsive and unable to give you additional information. You begin fluid resuscitating him and administer acetaminophen, and you notice on the monitor that his heart rhythm is irregular. You wonder what the safest way to control the patient’s rhythm is and whether and how he should be anticoagulated . . .
Atrial fibrillation (AF) is the most common sustained cardiac arrhythmia.1,2 Atrial flutter (AFL) is often associated with AF, and both of the conditions may occur in the same patient. The prevalence of AF/AFL has been increasing steadily over the past 20 years, and population estimates based on United States Census data estimate that 3 million cases of AF/AFL were documented in 2010 alone.3
Both AF and AFL are associated with increased thromboembolic events and stroke severity.4,5 AF/AFL pose a tremendous healthcare and economic burden; a retrospective analysis of 2001 national healthcare databases found that AF/AFL accounted for approximately 350,000 hospitalizations, 5 million office visits, and 276,000 emergency department (ED) visits,6 leading to over $6 billion in healthcare expense annually.7
Patients with AF/AFL may have presentations that range from asymptomatic to severe life-threatening episodes that include syncope, congestive heart failure, cardiogenic shock, stroke, and myocardial infarction. The emergency clinician must be alert to the diagnosis and understand the contributing factors and comorbidities. This issue of Emergency Medicine Practice provides an analysis of the best available evidence regarding the management of AF/AFL, including cardioversion, rate control, and anticoagulation.
An Ovid MEDLINE® and a PubMed search were carried out for literature from 2002 through October 2012 using the search terms atrial fibrillation, atrial flutter, management, treatment, and emergency. The Cochrane Database of Systematic Reviews and the National Guidelines Clearinghouse (www.guidelines.gov) were also searched; 374 abstracts were identified, of which, 140 manuscripts were reviewed. In addition, the bibliographies of all reviewed articles were reviewed for additional publications. This process resulted in 10 practice guidelines, 10 systematic reviews, 69 prospective studies, and 35 retrospective studies.
The recommendations presented in this review were excerpted from the relevant guidelines of the American College of Cardiology (ACC), the American Heart Association (AHA), and the European Society of Cardiology’s (ESC’s) “2006 Guidelines for the Management of Patients with Atrial Fibrillation”8 and the 2011 American College of Cardiology Foundation (ACCF), AHA, and Heart Rhythm Society’s “Focused Update on the Management of Patients With Atrial Fibrillation.” 9 These guidelines focus on both acute and long-term management of AF. The AHA levels and classes of evidence are expanded in Table 1. Additional guidelines that served as an important resource included the Canadian Cardiovascular Society’s “Atrial Fibrillation Guidelines 2010: Management of Recent-Onset Atrial Fibrillation and Flutter in the Emergency Department,”10 the “Focused 2012 Update of the Canadian Cardiovascular Society Atrial Fibrillation Guidelines: Recommendations for Stroke Prevention and Rate/Rhythm Control,”11 and the ESC’s Task Force for the Management of Atrial Fibrillation’s “Guidelines for the Management of Atrial Fibrillation.”2
Unfortunately, the patient was a 62-year-old female with diabetes who had a prior history of myocardial infarction. Had you compared her prior ECG, you would have noted new ischemic changes. Although she spontaneously converted, ECG changes and significant cardiac risk factors should have prompted an admission to further evaluate for ischemia.
While ibutilide works to convert AF/AFL approximately 40% to 50% of the time, it has significant risks—most notably an 8% risk of torsades de pointes and other ventricular tachyarrhythmias, which may be mitigated by pretreatment with IV magnesium sulfate. Use of this drug requires a 4-hour period of monitoring after administration.
Wide, bizarre QRS complexes with very rapid ventricular rates up to 300 beats per minute should lead you to suspect preexcitation such as Wolff-Parkinson-White syndrome, as should prior ECGs with delta waves, history of an accessory pathway, or very young patients with new-onset AF. Urgent electrical cardioversion should be performed for patients who are hemodynamically unstable with AF/AFL involving conduction over an accessory pathway, while IV procainamide, ibutilide, or amiodarone may be considered for hemodynamically stable patients.
Pretreatment with calcium may potentially help blunt the hypotensive effects of diltiazem; however, had you started with a lower dose and titrated it slowly, you may have been able to prevent the hypotension and cardiac arrest. You can also consider using vasopressors, cardioversion, or an amiodarone drip to minimize hypotension and prevent decompensation.
Combining IV beta blockers and calcium channel blockers can result in hypotension and can precipitate dysrhythmia and complete atrioventricular nodal blockade. It is safe to give 1 of these 2 classes of drugs intravenously—cautiously—if the patient is on an oral version of the other class, but giving both intravenously in a short time period could potentially lead to decompensation.
While there are advantages to using a beta blocker in new-onset AF in the setting of acute coronary syndromes or thyrotoxicosis, it is important to remember any contraindications to specific drug classes. Had you asked the patient about a history of asthma and her recent increased use of home nebulizers you might have considered a short-acting beta blocker such as esmolol or a calcium channel blocker instead.
Although there is some suggestion in the literature that the method you used might be reasonable, the data suggest that anticoagulation would be required even with a negative transesophageal echocardiogram in this situation. If someone has been in AF for more than 48 hours, transesophageal echocardiogram may not show a clot, but there may still be as high as a 2% incidence of thromboembolism after conversion due to atrial stunning and dysfunction after cardioversion.
In the elderly, thyrotoxicosis can present very atypically, without the common findings that usually occur in younger patients. A thyroid-stimulating hormone screening is a reasonable test in patients > 55 years of age with new-onset AF.
Failed cardioversion may occur in patients with long-standing AF/AFL, and pretreatment with an antiarrhythmic such as amiodarone may decrease the defibrillation threshold and improve success of cardioversion. Atrioventricular nodal blocking agents may slow the rate down, but this does not increase the “atrial kick” contribution to ventricular filling; thus, atrioventricular nodal blocking agents will likely only exacerbate the hypotension.
The patient was showing evidence of poor perfusion with altered mental status, cool, clammy skin, and hypotension, and she needed immediate electrical cardioversion. Heparin should be started as soon as possible after cardioversion unless there is a significant contraindication.
Evidence-based medicine requires a critical appraisal of the literature based upon study methodology and number of subjects. Not all references are equally robust. The findings of a large, prospective, randomized, and blinded trial should carry more weight than a case report.
To help the reader judge the strength of each reference, pertinent information about the study will be included in bold type following the reference, where available. In addition, the most informative references cited in this paper, as determined by the authors, are noted by an asterisk (*) next to the number of the reference.
Marisa L. Oishi, Shelly Xing
February 2, 2013